Supplements with HIV & HEPATITIS B
Jul 19, 2010
I have been on and off of the hiv & hep b meds for the past two years. I go off because of the increase in my alt / ast counts to unbelievable levels.
Anyway, I know milk thistle is said to lend some protection to the liver and I do take it daily. I also eat dandelion greens and drink dandelion root with my coffee. These are said to help the liver.
I realize most of these herbal ways of treating haven't been tested yet, but I'm trying to help myself, just in case. I hope I'm helping myself and not hurting. I certainly feel better doing so over not doing so and I don't think it's all mental.
There are others I know of, but the daily vitamin, for whatever reason, I cannot tolerate it.
So, should I lay off anything, do something, take a jet place and visit you? Any suggestions?
Response from Dr. McGovern
I am concerned about your story because it suggests to me that you may indeed have underlying liver disease secondary to HBV infection. I would suggest the following:
1. I would want to get you on two dually active agents as part of your antiretroviral regimen. Your flares can be related to the flares that are seen when HBV infected patients go on active medications or may be part of an "immune reconstitution reaction" when T cells go up...I would be more comfortable in following this flare if I knew how advanced your liver disease is. Which brings me to my second point....
2. Find a hepatologist or an infectious disease specialist who may help to evaluate the stage of your liver disease. This can be done in combination with a thorough history and physical examination, laboratory testing, and sometimes imaging or a biopsy....The evaluation process will depend on multiple factors.
3. You will need serial follow-up of your HBV DNA levels to be certain they are declining with appropriate treatment. Your history of starting and stopping HBV active drugs concerns me regarding the possibility of drug resistance.
4. On occasion, we have used pegylated interferon in HIV HCV coinfected patients who develop recurrent flares of liver function tests when they go on HAART. We have published about our case series in Clinical Infectious Diseases.
I would consider pegylated interferon in you as well if you have another serious flare of liver function tests while initiating HAART. Pegylated IFN is effective in HBV infection although there are almost no data using this drug in HIV infected patients. I only suggest this if you have another serious flare of ALT on other HBV and HIV active agents...
I hope this is helpful to you...Best regards....
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chances Of Catching HIV From Sex With A Prostitute
- Ache In Testicles After Giving Handjob Worried I Have HIV
- Bloody Pee After Blowjob Worried I Have HIV
- Itchy Skin After Mutual Masturbation Sign Of HIV AIDS
- Painful Red Spots After Having Sex During Period Worried I Have HIV
- Sore On Penis After Oral Sex Hooker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.